Thunderstorm Wind, Midland
- When
- July 24, 3:03 PM EST
- Where
- Midland County, 3.99 mi NNE of Bombay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.780, -84.230
Multiple reports of trees and power lines down.
An active severe weather season for Southeast Michigan continued on July 24, 2021 with another round of severe thunderstorms and tornadoes. Thunderstorms initially developed mid-afternoon just south of Cadillac and tracked southeastward into the Tri-Cities and Metro Detroit regions through the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An active severe weather season for Southeast Michigan continued on July 24, 2021 with another round of severe thunderstorms and tornadoes. Thunderstorms initially developed mid-afternoon just south of Cadillac and tracked southeastward into the Tri-Cities and Metro Detroit regions through the evening. Storms began as a broken line and strengthened quickly as they moved into a region of favorable dynamics and ample instability. Embedded rotation within this line produced three confirmed tornadoes in White Lake, Armada, and Clayton Township. An additional tornado spun up over Port Austin. Numerous reports of straight-line wind damage, namely power outages and tree damage, were also observed with many of these reports coming from western Oakland County. As the line of storms tracked south of I-94, the tornado threat diminished; although bowing segments embedded within the line continued to produce damaging wind gusts. In addition to wind damage, most areas observed 1-2 inches (with locally higher amounts) of rainfall which led to flash flooding in some low-lying and flood-prone areas. At least 140,000 DTE customers lost power at the height of the storms. Between the tornadoes and wind damage, Oakland county was estimated sustaining close to 10 million dolllars in damage, with around 4.5 million across Macomb county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 24, 2:42 PM EST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 342 PM EDT Sat Jul 24 2021 .DISCUSSION... Scattered to numerous showers and thunderstorms, some strong to severe, are expected in the near term this afternoon and evening with convection already strengthening across Mid Michigan. A midlevel shortwave is tracking across central Lower Michigan at press time with the surface cold front to follow this evening. Despite weaker midlevel lapse rates - less than 6.5 C/km observed in the special 18z DTX sounding - still plenty of instability in place with surface dew points in the lower to mid 70s. The sounding depicted 1600 J/kg of MLCAPE, sufficient for strong updrafts. Low- level convergence maximizes over the next few hours while bulk shear peaks around 35 to 40 kt and allows storm organization into a broken line or several bands that track southeast across the CWA. Meanwhile, the 18z sounding recorded a PWAT of 1.75 inches with higher values nearing 2 inches analyzed to the north. This ensures heavy rainfall rates with most showers/storms today. Damaging wind gusts and torrential downpours possibly leading to localized flooding will be the main threats today. Large hail is the secondary threat and a tornado cannot be ruled out, especially across the Thumb/Saginaw Bay where modeled low-level hodographs suggest maximized SRH near the surface warm front and lakeshore. The main threat window for the Tri-Cities and Thumb will be from now until around 8pm, then the main threat shifts south to areas along and south of I-69 from about 6pm to midnight. The front then ushers out the bulk of the convection to the south and east late tonight. Severe Thunderstorm Watch 390 is in effect until 10pm for most of the CWA excluding the Metro Detroit area. Depending on trends later this evening, expansion/extension into the remaining counties/marine zones may be necessary. Slightly less humid air moves in late tonight behind the front with mid and upper clouds scouring out. With tonight's rainfall and a degree of higher low-level moisture, low stratus or fog may develop early Sunday. Dry but hot weather then prevails through the daytime with highs nearing 90 degrees under mostly sunny skies. Lower dew points filter in through the day which help keep afternoon heat index values within a few degrees of the actual temp. Deep layer northwesterly flow persists over the region heading into the early work week as a strong ridge builds over the Rockies and southern Plains. Monday looks to remain dry with quasi-zonal flow overhead and broad high pressure edging in from the Ohio Valley. Another hot day with highs in the upper 80s to around 90. Energetic flow then sinks a bit south on Tuesday as a shortwave tracks into the Great Lakes. This will provide the next opportunity for showers and storms, especially during the afternoon and evening. The system drags a slightly cooler air mass in for Wednesday before a midlevel ridge quickly builds in and brings back higher temps. Another wave on Thursday then brings the next chance for area-wide precip. No significant change in the overall pattern is noted in the mid-range guidance as the western CONUS ridge dominates through next week. && .MARINE... Several mechanisms of forcing including the ongoing passage of a warm front and the eventual passage of a cold front will bring widely scattered to numerous showers and thunderstorms to the Great Lakes through late tonight. Forcing ahead of the cold front will likely bring a broken line of showers and thunderstorms across all marine zones, specifically across the Saginaw Bay and Central/Southern Lake Huron between 4-8PM, and Lake St Clair to Lake Erie between 7 PM to Midnight. Scattered strong to severe storms will be possible with all thunderstorm activity today given the sufficient instability in place, with winds to or in excess of 34 knots, hail to an inch, and even an isolated waterspout, all in play. Otherwise, prior to the arrival of thunderstorm activity, southerly sustained winds to or just above 20 knots are expected. Passage of the front late tonight and overnight will veer wind direction from southerly to to westerly, with the last of the activity exiting the southern Great Lakes region around Midnight. A weak pressure gradient will fill in behind the cold front, bringing light winds through at least the midweek period. && .HYDROLOGY... Scattered to numerous showers and storms, some strong to severe, move southeast across the region this afternoon and evening. A humid air mass in place means any shower/storm may be capable of producing heavy rainfall. Isolated storms may produce rainfall rates of a half inch to 1 inch per hour. Basin-average rainfall totals of a quarter to half inch are forecast for most of SE Michigan through tonight but areas that see multiple rounds of storms may see totals in excess of 1 inch. The potential for this to occur is highest in the Thumb region including the Port Huron vicinity. This may lead to localized flooding of low-lying and flood prone areas. The bulk of showers and thunderstorms will move out late tonight with Sunday remaining dry. && .PREV DISCUSSION... Issued at 121 PM EDT Sat Jul 24 2021 AVIATION... The warm front has cleared the terminal corridor late this morning with lingering areas of haze mixing out as daytime heating begins in earnest. Some hi-res guidance tries to develop isolated showers mid- afternoon in the warm sector however will keep mention out of TAFs due to limited areal coverage and generally lower confidence in these showers initiating. Better chances for precip still expected late afternoon through the evening as a cold front sweeps in from the upper Great Lakes. A line of scattered to numerous thunderstorms develop ahead of the front tracking from NW to SE giving the northern TAF sites an earlier timing window (~22-02Z). Best window for the southern terminals will be ~00-04Z. Strong to severe storms will be possible in the line. Torrential rainfall is likely so any storm will be able to quickly drop vsbys in IFR territory. Rain chances end by midnight. For DTW... VFR conditions take hold this afternoon before a line of storms advance into the area between 01-03Z. Some of these storms will have the potential to be strong to severe with heavy rainfall likely dropping vsbys down into IFR. DTW THRESHOLD PROBABILITIES... * High for ceilings 5000 ft or less through tonight. * Moderate for thunderstorms late evening/early tonight. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...TF MARINE.......AM HYDROLOGY....TF AVIATION.....KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 401 PM EDT Sat Jul 24 2021 MIZ047>049-053>055-060>062-068-252015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- Livingston- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Severe Thunderstorm Watch 390 is in effect until 10pm. Scattered strong to severe storms are expected this afternoon and evening. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 30 mph. Damaging wind gusts, torrential downpours, and isolated large hail are the primary threats. Low potential exists for an isolated tornado or two as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation has been requested this afternoon and evening. MIZ063-069-070-075-076-082-083-252015- St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms are possible late this afternoon and evening, mainly between 6pm and midnight. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 30 mph. Damaging wind gusts, torrential downpours, and isolated large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed late this afternoon and evening. LHZ363-421-422-441>443-462>464-252015- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of Lake Huron. .DAY ONE...This Afternoon and Tonight Severe Thunderstorm Watch 390 is in effect until 10pm. Scattered strong to severe storms are expected this afternoon and evening. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 25 kt. Wind gusts over 50 kt, torrential downpours, and isolated large hail are the primary threats. Low potential exists for an isolated waterspout or two as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation has been requested this afternoon and evening. LCZ460-LEZ444-252015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of Lake Erie and Lake St Clair. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms are possible late this afternoon and evening, mainly between 6pm and midnight. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 25 kt. Wind gusts over 50 kt, torrential downpours, and isolated large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed late this afternoon and evening. LHZ361-362-252015- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- 401 PM EDT Sat Jul 24 2021 This hazardous weather outlook is for portions of Lake Huron. .DAY ONE...This Afternoon and Tonight Scattered strong to severe storms are possible mainly before 8pm. Any isolated to scattered cells early in the convective evolution will transition primarily to scattered to broken line segments. Storm motion will be from northwest to southeast at around 25 kt. Wind gusts over 50 kt, torrential downpours, and isolated large hail are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency managers immediately. Spotter activation may be needed late this afternoon. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. TF
The NCL Michigan radar (KAPX), 131 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
23 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.
Multiple reports of trees and power lines down.
Reports of several trees and power lines down in Larkin Township.
Report of tree down on the road.
Several trees and power lines reported down.
A tornado touched down near the intersection of N Hellman and Grindstone Rd, 1 mile east of Port Austin. Shortly after the tornado touched down, an outbuilding was destroyed, marking its peak intensity of 80 mph winds. As the tornado tracked east, a field of soybean crops was damaged. Numerous trees were then damaged as the tornado approached Sullivan Rd, in which the damage swath was approximately 50 yards in width. The tornado continued to track eastward, causing damage to a fence line before lifting just prior to reaching Tomlinson Rd.
Large tree limbs were observed snapped.
A 12 to 14 inch diameter tree was observed blown down.
Several large tree limbs and power lines down in the city of Saginaw.
A tree was reported down on the road.
Thunderstorm winds brought down wires.
The tornado path extended from just northeast of Calkins and North McKinley Rd, just west of Elms Rd between Corunna and Calkins Rd. The most significant damage, consistent with EF1 damage, was along Calkins Rd, west of Morrish Road; and along Morrish Road, south of Calkins Rd. Peak winds were estimated at 100 mph. Notable damage included three garages that were either partially or completely destroyed. Additional damage included minor structural damage to adjacent homes, including the loss of roofing materials and siding. There was sporadic tree and crop damage along the path.
Numerous trees reported down across Indian Springs Metropark.
Multiple trees were blown down, with some siding off of home.
A tornado touched down 1 mile NNE of White Lake just west of the intersection of Teggerdine Rd and Pontiac Lake Rd. The tornado began as an EF-0 in which several healthy trees were uprooted and snapped. The tornado then tracked southeast toward a neighborhood at the intersection of Pontiac Lake Rd and Howland Blvd where it produced EF-1 damage, including shingle and roof damage, garage damage with one garage door completely blown off, and numerous healthy trees uprooted and snapped. Peak winds were estimated at 100 mph. A house was damaged when multiple pine trees fell onto it, resulting in one minor injury. The tornado then tracked to the northeast and crossed Pontiac Lake Rd before tracking across Pontiac Lake as an EF-0, in which it produced shingle damage and uprooted numerous trees in neighborhoods located on the peninsula north of Pontiac Lake Rd along Buckingham St and a second peninsula off of Gale Rd near Tackles Dr. The tornado then tracked northeast of the peninsulas and lifted while over the water on Pontiac Lake prior to reaching Gale Rd.
A tornado touched down just southwest of the city of Armada, around the intersection of 34 mile and Armada Ridge Rd. Initial damage consisted of plentiful tree damage and sporadic roofing damage mainly to shingles. Initial damage was consistent with an EF0 tornado. Tornado then increased in strength to an EF1 tornado on Main St on the west side of Armada. Peak winds were estimated at 105 mph. Damage in the city consisted of massive tree damage with uprooted and sheared trees. Several residential homes observed shingle damage, with a couple of houses exhibiting more severe damage to the roofing structure as roofing material was removed from the home. One house lost all roofing, with the upper walls then collapsing. The tornado then tracked northeast towards the school complexes in town, dropping in intensity down to EF0. Damage observed at this point included several uprooted trees and large limbs snapped. The tornado then continued north-northeast towards Omo and Florence Rd, re-strengthening to an EF1, where a residential home lost a large section of roofing. The tornado briefly continued up Omo Rd before lifting.
Multiple trees and large tree limbs observed blown down.
Several trees blown down over Maceday Lake road. A large tree also fell onto a home.
Sporadic light tree damage noted along Benstein road between Maple and Sleeth roads, with isolated large limbs/trees down.
Large oak trees reported down on residential homes.
Multiple trees and power lines reported down.
Numerous tree limbs and a few large trees (mainly un-healthy) knocked down in woods behind residence's homes. Otherwise, sporadic light tree damage noted between 12 and 14 miles from Haggerty to Halsted, with isolated large limbs/trees down.
Large tree was blown down.
A gas station suffered wind damage.
A quick 2.5 inches of rain in thunderstorms lead to flash flooding of the underpass at the intersection of Maple Road and South Easton Street. Flash flooding also blocked all lanes of traffic along southbound I-75 near 11 mile road.
Large tree limb reported down on road.
A quick 1.75 to 2.5 inches of rain in thunderstorms lead to flash flooding on roadways.|Cars were stranded in flood waters at Davison and John C Lodge Freeways. All lanes of traffic along I-75 were flooded in the area of Holbrooke Avenue and 11 Mile Road. Flooding also caused several road closures along M-39 between Joy Road and Rotunda Drive.
Tree damage reported at Willow Metropark Golf Course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyThe tornado archive for Michigan, 2021Warnings in Michigan, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974733, 974734, 974737, 974735, 974720, 974730, 974741, 974732, 974743, 975946, 974722, 974746, 975938, 974718, 974721, 975941, 974744, 962525, 974749, 974751, 974747, 974748, 962524, 974755, 974753, 975943, 974756, 975945, 974754.